Lightning, Kent
- When
- August 31, 9:45 PM EST
- Where
- Kent County, Worton
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.236, -76.096 (the zone’s center; the record gives no point)
A Kent County water tower in Worton was struck by lightning. The lightning strike destroyed the relays that allowed the water tower to function and to be monitored electronically.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Kent County water tower in Worton was struck by lightning. The lightning strike destroyed the relays that allowed the water tower to function and to be monitored electronically. The tower was back in operation the afternoon of September 1st. Damage was estimated between 3 and 5 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 9:06 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1006 PM EDT FRI AUG 31 2001 HAVE UPDATED ZONES PRIMARILY TO DROP WORDING OF PSBL SVR WX IN PREVIOUS WATCH AREAS. ALSO EDGED UP TEMPS A BIT TO KEEP IN LINE WITH SW WINDS AND CLD CVR. DROPPED MENTION OF ANY LIKELY WORDING FOR PCPN...KEEPING 50 PCT ALL AREAS. FCSTID = 13 MPO 64 72 47 70 / 50 10 0 0 ABE 66 78 52 74 / 50 10 0 0 RDG 66 78 52 74 / 50 10 0 0 PHL 71 82 57 78 / 50 10 0 0 12N 64 72 47 70 / 50 10 0 0 SMQ 70 81 56 76 / 50 10 0 0 TTN 70 81 56 76 / 50 10 0 0 MIV 71 80 54 78 / 50 10 0 0 ACY 73 78 64 76 / 50 10 0 0 ILG 71 80 54 78 / 50 10 0 0 DOV 71 81 57 77 / 50 30 10 0 GED 71 81 57 77 / 50 30 10 0 ESN 71 81 57 77 / 50 30 10 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. WOODWORTH
NJZ001-007-PAZ054-055-060>062-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 900 PM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORM WATCH EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR THE LEHIGH VALLEY...POCONOS AND NORTHWEST NEW JERSEY HAS EXPIRED. WHILE SOME MORE SHOWERS AND THUNDERSTORMS ARE LIKELY THE REST OF THE NIGHT...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. SOME LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING COULD STILL OCCUR WITH THE STRONGER STORMS. TFG
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268741.